Minnesota, 2021Heavy Snow in Minnesota, December 28 to 29, 2021
December 28 to 29, 2021 · NWS DLH · 10 events in 10 counties and zones
A low pressure system developed over eastern Colorado early on the 28th and moved northeastward through the day across the Central Plains and into Upper Michigan by sunrise on the 29th. Favorable conditions for heavy snow were in place across northeastern Minnesota with snow beginning first during the morning hours across the Brainerd Lakes area and spreading northeastward into the afternoon.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system developed over eastern Colorado early on the 28th and moved northeastward through the day across the Central Plains and into Upper Michigan by sunrise on the 29th. Favorable conditions for heavy snow were in place across northeastern Minnesota with snow beginning first during the morning hours across the Brainerd Lakes area and spreading northeastward into the afternoon. The forward progress of the system was slower than anticipated and areas of lake and terrain enhancement led to higher snowfall totals than expected over parts of the area. Snowfall of 6 to 8 inches was received over much of northeastern Minnesota with heavier amounts in excess of a foot along the North Shore and along parts of the Iron Range before snow ended that evening and early morning hours. A two vehicle collision just west of Ely resulted in one fatality (indirect) and three serious injuries (indirect) due to the snow and ice covered road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Dec 28, 5:57 AM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Dec 28, 5:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
557 AM CST Tue Dec 28 2021
.DISCUSSION...(Today through Monday)
Issued at 504 AM CST Tue Dec 28 2021
Summary: Another round of snow will move through today into
tonight with very cold temperatures to follow behind the system.
Another chance for snow to end the week before quieting down for
the weekend and remaining cold.
High pressure stretched from the southern Canadian Prairies into
northern Minnesota, Wisconsin and the Ohio Valley. Developing low
pressure was observed over the central High Plains with a weak
frontal boundary extending into Minnesota. A strong upper jet on
the order of 175 knots was centered from southern Minnesota across
Wisconsin to points further east. A trough was digging across the
Rockies and was leading to surface cyclogenesis over eastern
Colorado/western Kansas. This low will move east today with an
inverted trough/ upper level shortwave moving across the Upper
Midwest. Another area of low pressure will develop along this
trough late today near northeastern Minnesota.
This low moving across the Central Plains will spread snow showers
from southwest to northeast this morning and into this afternoon
across the Northland. Dry air near the surface will delay the
start of snowfall despite radar returns overhead. Snow will
continue through the day before tapering off this evening for
most. Overall, the system is less dynamic than the one we are
still cleaning up from and it features less moisture. With the
track of the low to our south, southeasterly winds will lead to
lake-enhancement once again along the North Shore. Snowfall rates
of 1 to 2 inches per hour will be possible late this afternoon
and evening when the strongest forcing moves through. Once snow
along the North Shore tapers off during the early morning hours,
another 4 to 7 inches is expected with locally higher amounts
along the ridgeline. The remainder of northeastern Minnesota will
see around 2 to 5 inches of accumulation with 1 to 2 inches across
northwest Wisconsin. Winter Storm Warnings remain in effect for
the North Shore zones with Winter Weather Advisories over the
remainder of northeastern Minnesota and much of northwest
Wisconsin. Snowfall totals across northwest Wisconsin have come
down with this update, but will keep the inherited advisory across
the area.
Very cold air will arrive behind this system tonight and wind
chills may drop to as low as -20 to -30 across our western zones
in the hours around sunrise Wednesday morning. A Wind Chill
Advisory may be needed, but will leave this decision to later
shifts so as not to conflict with the Winter Weather Advisory
already out. Another shot of light snow will be possible in the
Thursday timeframe before another reinforcing push of cold air
arrives for the weekend. Highs Saturday will struggle to reach
zero across northeastern Minnesota with single digits and teens
above zero across northwest Wisconsin. Lows Sunday morning will be
in the teens and 20s below zero with dangerous wind chills
possible as well.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 557 AM CST Tue Dec 28 2021
Another system will impact the region today into tonight. Snow
will spread across the Northland from southwest to northeast this
morning and then taper off this evening. Mainly VFR conditions are
currently in place with a pocket of IFR around INL. As the snow
moves in this morning, CIGs and VSBYs will lower to MVFR to IFR.
There may be periods of LIFR with heavier snow, especially along
the North Shore. VSBYs will return to VFR late this afternoon and
evening as snow tapers off. CIGs will be slower to improve and any
improvement towards MVFR or better will be at the tail end of the
period if not into the next period. Winds will pick up tonight
after the snow ends from the northwest with gusts to 15 to 20
knots that will bring in much colder temperatures.
&&
.MARINE...
Issued at 504 AM CST Tue Dec 28 2021
Southwesterly winds around 10 to 20 knots around sunrise this
morning will quickly become light and variable by mid-morning
before turning easterly by late morning and increasing to 5 to 15
knots with gusts to 20 to 25 knots. As these winds persist into
tonight, waves will build along the North Shore to 2 to 5 feet
from Silver Bay to Grand Portage and conditions may be hazardous
to small craft. As a low pressure system moves through tonight,
winds turn westerly and increase to 10 to 20 knots with gusts to
25 knots for the overnight hours and for much of the day
Wednesday.Winds then diminish Wednesday night to 5 to 10 knots.
Snow this afternoon and into this evening may lead to reduced
visibility, especially along the North Shore zones.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 23 -4 9 -4 / 80 80 0 0
INL 16 -12 2 -14 / 80 80 0 0
BRD 17 -16 4 -8 / 100 60 0 0
HYR 25 -2 13 -4 / 100 80 0 0
ASX 26 5 17 0 / 70 80 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for WIZ001-006.
Winter Weather Advisory from noon today to midnight CST tonight
for WIZ002-007>009.
MN...Winter Weather Advisory from 9 AM this morning to midnight CST
tonight for MNZ010-011-018-019-025-026-033>038.
Winter Weather Advisory from noon today to 4 AM CST Wednesday
for MNZ012.
Winter Storm Warning from noon today to 4 AM CST Wednesday for
MNZ020-021.
LS...None.
&&
DISCUSSION...BJH
AVIATION...BJH
MARINE...BJHHazardous weather outlook, Dec 28, 5:05 AM CST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
505 AM CST Tue Dec 28 2021
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-291115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
505 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Today and Tonight
Accumulating snow is expected today into tonight across the
region. Accumulations will be highest along the North Shore, with
amounts ranging from 5 to 7 inches. Locally higher amounts are
possible. Elsewhere, accumulations will range from 2 to 6 inches.
Use caution when traveling today as roads may be slippery. Winter
Storm Warnings and Winter Weather Advisories remain in effect
today into tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Cold temperatures are expected on Wednesday morning as well as
this weekend. Wind chills below negative 25 degrees will be
possible for large portions of the area. Wind Chill Advisories
may be needed.
.SPOTTER INFORMATION STATEMENT...
Snow spotters are requested to report their snowfall measurements
to the National Weather Service.
LSZ121-140>148-150-291115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
505 AM CST Tue Dec 28 2021
This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.
.DAY ONE...Today and Tonight
Gusty east to southeast winds shifting to the west will be
possible late this afternoon and overnight, particularly along
the North Shore and around the outer Apostle Islands. In addition,
higher waves may also build tonight. Conditions may become
hazardous to smaller vessels.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Gusty west winds early Wednesday morning may lead to hazardous conditions
for smaller vessels along the North Shore and around the outer
Apostle Islands.
Unruh
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Dec 28, 1:16 AM CST, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
116 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM SNOW 5 NW GRAND MARAIS 47.82N 90.41W
12/27/2021 M13.0 INCH COOK MN PUBLIC
PHOTO SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, Dec 28, 1:30 AM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
130 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM SNOW POPLAR 46.58N 91.79W
12/27/2021 M10.0 INCH DOUGLAS WI PUBLIC
REPORT SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, Dec 28, 1:33 AM CST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
133 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM SNOW CHISHOLM 47.49N 92.88W
12/27/2021 M8.8 INCH ST. LOUIS MN PUBLIC
PHOTO SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, Dec 28, 1:36 AM CST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
136 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM SNOW 10 NE GRAND MARAIS 47.86N 90.19W
12/27/2021 M12.0 INCH COOK MN PUBLIC
PHOTO SENT IN VIA SOCIAL MEDIA. SNOWFALL
MEASUREMENT IS AN AVERAGE OF THE SNOW FIELD.
&&
WFULocal storm report, Dec 28, 1:38 AM CST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
138 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 PM SNOW 3 ESE IRON JUNCTION 47.39N 92.54W
12/27/2021 M7.0 INCH ST. LOUIS MN PUBLIC
REPORT SENT IN VIA SOCIAL MEDIA.
&&
WFULocal storm report, Dec 28, 1:39 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
139 AM CST TUE DEC 28 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM SNOW EMBARRASS 47.66N 92.20W
12/27/2021 M8.0 INCH ST. LOUIS MN PUBLIC
REPORT SENT IN VIA SOCIAL MEDIA.
&&
WFUHeavy Snow, Southern Cass
- When
- December 28, 7:00 AM CST to 7:00 PM CST
- Where
- Southern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall reports of 5 to 7 inches were received from the southern portion of Cass County with a high report of 8 inches near Lake Shore.
Heavy Snow, Crow Wing
- When
- December 28, 8:00 AM CST to 8:00 PM CST
- Where
- Crow Wing forecast zone
- Reported by
- Public
- Coordinates
- 46.482, -94.071 (the zone’s center; the record gives no point)
Snowfall totals across the county were generally under 6 inches, but a few 6 inch reports were received from the Brainerd area.
Heavy Snow, Northern Itasca
- When
- December 28, 9:00 AM CST to 11:00 PM CST
- Where
- Northern Itasca forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall totals from the northern part of the county were in the 6 to 10 inch range with a max report of a foot about 16 miles north of Bovey.
Heavy Snow, Southern Itasca
- When
- December 28, 9:00 AM CST to 10:00 PM CST
- Where
- Southern Itasca forecast zone
- Reported by
- Public
- Coordinates
- 47.510, -93.632 (the zone’s center; the record gives no point)
Snowfall reports from the southern portion of Itasca County were in the 4 to 8 inch range with a high report of 9 inches in Grand Rapids.
Heavy Snow, Koochiching
- When
- December 28, 10:00 AM CST to December 29, 12:00 AM CST
- Where
- Koochiching forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Snowfall totals of 6 to 10 inches were reported across the county with a high report of 10.3 inches on Rainy Lake east of International Falls.
Heavy Snow, Northern Cass
- When
- December 28, 10:00 AM CST to 9:00 PM CST
- Where
- Northern Cass forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.950, -94.325 (the zone’s center; the record gives no point)
Snowfall totals of 5 to 7 inches were reported across northern Cass County with high reports of 7 inches at both Cass Lake and Federal Dam.
Heavy Snow, Central St. Louis
- When
- December 28, 11:00 AM CST to 10:00 PM CST
- Where
- Central St. Louis forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 3 indirect
- Reported by
- Trained Spotter
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
An area of enhanced snowfall set up along the Iron Range during the event leading to totals of 5 to 7 inches with a high report of 8 inches near Celina. A two vehicle collision due to the ice and snow covered roads that occurred along Highway 1 west of Ely resulted in one fatality (indirect) and three serious injuries (indirect).
Heavy Snow, Northern St. Louis
- When
- December 28, 12:00 PM CST to December 29, 1:00 AM CST
- Where
- Northern St. Louis forecast zone
- Reported by
- Public
- Coordinates
- 47.590, -92.461 (the zone’s center; the record gives no point)
Snowfall totals of 4 to 6 inches were observed across the northern part of the county, although higher totals were most likely received in far northern parts of the county which is wilderness area. The highest total received was 6.5 inches near Buyck.
Heavy Snow, Southern Lake
- When
- December 28, 1:00 PM CST to 11:00 PM CST
- Where
- Southern Lake forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
Heavy lake and terrain-enhanced snowfall fell across southern Lake County leading to totals of 8 to 12 inches. The highest report was 14 inches 10 miles north of Two Harbors.
Heavy Snow, Southern Cook
- When
- December 28, 4:00 PM CST to December 29, 2:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Public
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
Snowfall totals across southern Cook County were generally in the 3 to 5 inch range with a maximum report of 6 inches just east of Grand Marais.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Wisconsin, December 28, 20211 death · $25,000 · 1 event
- Rip Current in Puerto Rico, December 28, 20211 death · 1 injured · 1 event
- Winter Weather in Wisconsin, December 28, 202120 events
- Extreme Cold in South Dakota, December 28 to 31, 202118 events
- Drought in Texas, December 28 to 31, 202114 events
- Winter Weather in Iowa, December 28, 202110 events
- Heavy Snow in Minnesota, December 28 to 29, 202110 events
- Winter Weather in Illinois, December 28, 20218 events
- Drought in Texas, December 28 to 31, 20214 events
- Winter Storm in Alaska, December 28 to 30, 20214 events
- High Wind in Texas, December 28, 202170 kt wind · 2 events
- Heavy Snow in Arizona, December 28 to 29, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 997551, 997552, 997531, 997549, 997528, 997547, 997532, 997530, 997539, 997544.